Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 71, NWS Fort Worth, TX

April 16, 2002Hill County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 16, 2002, 5:30 PM CDT for Hill County, Texas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2002, 5:30 PM CDT (22:30 UTC)
Expired
Apr 16, 2002, 6:15 PM CDT
In force
45 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Hill County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 47 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 5:34 PM CDTHail 1.75Blum, TX
Apr 16, 5:55 PM CDTHail 1.75Blum, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 4:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1027 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 162230
SVRFTW
TXC217-162315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
530 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HILL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 615 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 23 MILES WEST OF ITASCA...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ITASCA AROUND 615 PM CDT

DOPPLER RADAR DETECTED HAIL UP TO GOLFBALL SIZE WITH THIS 
SEVERE THUNDERSTORM.

LAT...LON 3216 9749 3203 9741 3213 9701 3227 9710

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:34 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 16, 3:34 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
334 PM CDT TUE APR 16 2002

ISOLATED SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN THE SOUTHWEST
PORTION OF THE FORECAST AREA ALONG THE 70 DEGREE DEWPOINT
BOUNDARY...AHEAD OF THE DRYLINE. WILL CONTINUE AFTERNOON FORECAST OF
CHANCE POPS OVER THE REGION INTO THIS EVENING. IT WILL ALSO REMAIN
MUGGY THIS WEEK AS DEWPOINTS WILL REMAIN IN THE MID 60S TO LOWER
70S. NORTHERN PLAINS LOW MOVING INTO CANADA SO PRESSURE GRADIENT AND
SURFACE WINDS TO NOT BE QUITE AS STRONG AS MONDAY. WEST-SOUTHWEST
FLOW ALOFT TO CONTINUE INTO THE WEEKEND AS SHORTWAVES CONTINUE TO
MOVE THROUGH LONGWAVE TROUGH OVER WESTERN U.S. NO FRONTS OR DRYLINE
TO AFFECT THE AREA THROUGH THURSDAY SO WILL CONTINUE THE ABOVE
NORMAL TEMPS AND HUMIDITY. GUSTY WINDS AGAIN THURSDAY WITH NEW
CENTRAL PLAINS LEE SIDE LOW DEVELOPING. NEXT CHANCE OF RAIN CONTINUE
TO BE OVER THE WEEKEND THOUGH THE AVN MODEL RUN THIS MORNING NOW
KEEPS THE FRONT...AND THE HEAVIEST RAIN...ALONG THE RED RIVER. WE/LL
SEE. 82

FCSTID = 82
DFW   69  87  69  88 /  30   0   0   0
ACT   70  89  70  90 /  30   0   0   0

.FWD...
TX...NONE.

In the hours before

Special weather statement, Apr 16, 3:33 PM CDT, 1 hour 57 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
333 PM CDT TUE APR 16 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL BUT THE
EXTREME EASTERN PART OF NORTH TEXAS TONIGHT. THE RISK AREA IS
GENERALLY ALONG AND WEST OF A LINE FROM CENTERVILLE...TO
CORSICANA...TO KAUFMAN...TO BONHAM. THIS INCLUDES THE CITIES OF
GAINESVILLE...SHERMAN...DENISON...GRAHAM...DENTON...GREENVILLE...
EASTLAND...STEPHENVILLE...LAMPASAS...TEMPLE...KILLEEN...WACO...AND
THE DALLAS...FORT WORTH METROPLEX.

THE DRY LINE OVER WEST TEXAS WILL BE THE PRIMARY FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING AS A WEAK UPPER
LEVEL DISTURBANCE MOVES ACROSS THE REGION. AS THE DRY LINE PUSHES
EAST INTO THE WARM...MOIST UNSTABLE AIRMASS OVER NORTH
TEXAS...THUNDERSTORMS WILL QUICKLY DEVELOP.

SOME OF THESE STORMS WILL BECOME SEVERE...WITH LARGE HAIL AND HIGH
WINDS. IN ADDITION...THERE IS THE POSSIBILITY OF TORNADOES
DEVELOPING IN THE STRONGER ROTATING THUNDERSTORMS.

RESIDENTS OF NORTH TEXAS SHOULD STAY ALERT TO RAPIDLY CHANGING
WEATHER CONDITIONS THIS AFTERNOON AND EVENING. EMERGENCY MANAGEMENT
OFFICIALS...AND STORM SPOTTERS CAN EXPECT POSSIBLE
ACTIVATION...BEGINNING AS EARLY AS 400 PM IN THE RISK AREA.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:30 PM CDTSevere Thunderstorm WarningFWDTarrant60 min
Apr 16, 4:40 PM CDTSevere Thunderstorm WarningFWDBosque65 min
Apr 16, 4:45 PM CDTSevere Thunderstorm WarningFWDJohnson60 min
Apr 16, 4:53 PM CDTSevere Thunderstorm WarningFWDJohnson52 min
Apr 16, 4:58 PM CDTTornado WarningFWDBosque47 min
Apr 16, 5:25 PM CDTSevere Thunderstorm WarningFWDDenton, Wise50 min
Apr 16, 5:31 PM CDTTornado WarningFWDTarrant29 min
Apr 16, 5:47 PM CDTSevere Thunderstorm WarningFWDJohnson58 min
Apr 16, 5:54 PM CDTTornado WarningFWDHill, Johnson51 min
Apr 16, 5:56 PM CDTTornado WarningFWDTarrant34 min
Apr 16, 6:03 PM CDTSevere Thunderstorm WarningFWDCollin42 min
Apr 16, 6:24 PM CDTTornado WarningFWDDallas51 min
Apr 16, 6:30 PM CDTSevere Thunderstorm WarningFWDTarrant45 min
Apr 16, 6:37 PM CDTSevere Thunderstorm WarningFWDEllis, Johnson53 min
Apr 16, 6:59 PM CDTTornado WarningFWDJohnson31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.